Tuesday, 30 March 2010

This could be it!

I came back into hospital yesterday after just over 3 weeks recovering at home. I'm back in a shared bay for the moment, but it's not very busy and the other "in-mates" appear very friendly. We all have different conditions which means it is genuinely interesting to hear each other's experiences without drawing too many comparisons to your own.

I was originally due to go back in a week ago, however, at the last minute it was delayed a week to give me another week to recover. In retrospect, I'm pretty glad that decision was made as I was about 70% recovered last week but feel more 90% this week. My only remaining symptoms are tiredness, dry feet and numbness in half my right hand. I suspect these three will continue for a while, so don't feel uncomfortable starting chemo with them.

The extra week also allowed me to eat some more as I had had some difficulty in the first week coming out from hospital. Everybody still says I look way thinner than I did (and BTW have virtually totally lost all my hair), but looking at the scales, I'm only a kilo or two off my original weight so am happy about that. Besides, if the nausea and sickness don't hit, I'll be back on the cooked breakfasts for a while :-)

In theory this will be the final round, so long as I don't relapse - fingers crossed, touch wood and all that. This round is called MidAC and, for those who are interested in the detail, consists of:

1. Mitoxantrone - given intravenously as an injection once a day for five days - A DRUG I HAVEN'T HAD BEFORE AND IS A FREAKY BRIGHT BLUE!! Here's a picture of me getting it:

2. Cytarabine - given intravenously as a two hour infusion twice a day for three days - A drug that I have had at various concentrations on each round to date.

Before you start your chemo you have to sign a consent form which highlights the side effects. The list is always the same, and the form gives no indication of how likely you are to get any particular symptom. However, everybody has assured me that this round is much easier than the previous round (called MACE).

What concerns me is that the Cytarabine in this round is 10 TIMES as strong as rounds 1 and 2, and 5 TIMES as strong as in MACE. When I questioned this to the Docs, I got a kind of unclear - "well, in spite of this we tend to find MidAC better tolerated than MACE" .... comforting indeed.

I'm left in pretty high spirits considering - can't get too worried about this stuff as I have no control in it and there are no other conceivable options, so lets just play it out. I'm also very much strengthened by the thought that this could/should be the last round - so 3-4 weeks in hospital then its done.

I'm currently having my 'day 2' of chemo injected and so far so good, no side effects to speak of, so hope this maintains during the rest of the course...

Thanks, as always, for all your support - your emails, texts, skype messages are very much appreciated - I may not always reply promptly, but be assured that I am reading them and will try to write to you over the coming weeks.

Love to all,


Friday, 12 March 2010

Back home

I'm now back home; left hospital last Thursday and have been a bit up and down since leaving. It's great to be home, and the memories of round 3 are beginning to fade but I'm still left with some side effects and am tasked with building my strength and increasing my weight before round four starts.

When I left hospital, I actually felt pretty good - a bit unstable on my legs, but good appetite and everything running properly. However, after the weekend, I've started to feeling quite bad nausea which has affected my diet. It's also becoming a challenge to swallow the 33 odd tablets I have to take each day.... urgh!!

The only other things that are affecting me are a bizarre numbness in my right hand and weak muscles in my legs. Strangely, I don't find walking or stairs that difficult, however just standing up (eg queueing at the pharmacy ;-) ) is incredibly painful; like you've run a marathon and lactic acid is burning through your muscles (obviously, I've never run a marathon, so I'm just guessing, but lactic acid burn is something I'm familiar with at school cross country runs!).

Guess it will take some time to get back to normal - visiting hospital twice a week for the usual blood tests and the docs are saying positive things, so just need to 'give it time'!!